Pituitary and Adrenal Gland crisis from Opdivo/Yervoy treatment
Discussion Board › Forums › Adverse Reactions & Side Effects › Pituitary and Adrenal Gland crisis from Opdivo/Yervoy treatment
Tagged: acute metabolic encephalopathy, Opdivo (nivolumab), panhypopituitarism, secondary adrenal insufficiency, Yervoy (ipilimumab)
- This topic has 0 replies, 1 voice, and was last updated 9 months, 1 week ago by Gap.
June 15, 2022 at 7:27 pm #101768GapSpectator
My husband just spent six days in the hospital with acute metabolic encephalopathy, likely secondary to panhypopituitarism, with secondary adrenal insufficiency. He also has hypothyroidism. He had become extremely confused/delirious, had oximeter readings ranging from 90 down to 82, and a fever of 103. He was too weak to stand or sit. He’d spent the prior day sleeping and was experiencing weakness, but I went from being not especially concerned to fully alarmed when I found him drifting in and out of a state of delirium at 4:30 am. That’s when I checked his oxygen reading and temperature. After an ambulance ride to the E.R., a barrage of CT scans, and blood tests with critical results, the diagnosis was made: hormone-related side effects from his immunotherapy with Opdivo (nivolumab) and Yervoy (ipilimumab).
As his caretaker, one of the more difficult aspects of chemo and now immunotherapy has been to know when a particular symptom is within the range of what might be expected as a side effect (and thus not particularly alarming) versus what symptoms are worthy of a trip to the emergency room. When is fatigue more than fatigue? Or when does weakness cross a line from an expected (acceptable?) level to “seek emergency care”? Just hours before this serious medical emergency, my husband seemed only a small bit worse than so many days we’d experienced in the past. He had visited his oncologist just two days before, in fact, and no one was expressing any concerns. I feel like there’s a very fine, nearly invisible line between “it’s not unexpected” and “get to the E.R,” and you can pass over that line without even realizing it.
He’s been home now for four days and is back to his usual self. He has no memory of about half the time he was hospitalized. PET scan is scheduled for this coming Monday and his doctor will determine if he should continue treatment a few days later. He’d already finished the four Opdivo+Yervoy combo treatments and was to start the Opdivo-only phase of the plan. His metastatic cancer was taken to “near complete” remission from Gem-Cis and kept that way so far thanks to Opdivo-Yervoy. Now that the side effects are (hopefully) going to be controlled with medication, my husband wants very much to continue with the immunotherapy. It highly motivated him to get back on his feet after his hospital stay so as to show his oncologist that he’s fully recovered his strength and able to go on. I hope for good news next week from both the PET scan and the doctor’s decision about the treatment plan.
- The forum ‘Adverse Reactions & Side Effects’ is closed to new topics and replies.